advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From America OnLine:

I have a five year old son diagnosed with Type 1 diabetes 2 months ago. Until school started he was honeymooning and we always hit the targets of 80-180 each test. However, since kindergarten, he swings from 112 to 390 at lunch to 128 at dinner. We tested during snacks and did not find him low. These blood sugar swings also translate into temperamental attitudes. To try and stabilize him we went to lispro insulin (Humalog) two days ago. In our son, it appears to drop his levels so quickly that his tummy hurts, his head hurts and he stops eating. Last night, he would not eat within five minutes and waited one half hour before I was terribly emotional and my tears prompted him to drink juice and then he ate. About one half hour lately he went upstairs and crawled into bed. My husband asked him how he felt and he said, "I want to play with a friend but my heart is going BOOM BOOM BOOM."

We called his endocrinologist and pediatric doctors and they recommended going to the Emergency Room. His rapid heart beat bounced from 130-145, sleeping. He is still a bit high in my opinion, about 119 but they tell us that this is sustainable for children his age. He is quite active, we live on a lake, he swims, plays hockey and bikes a lot. Could it be the change in insulins? His readings are on target with Humalog but I am not sure it is worth the stress on his heart? Or, could it be that he is still recovering from the low for not eating for so long. They did a tape on his heart rhythms and it was beautiful. He has no fever and his white cells are normal.

One other comment: when he was on R, he frequently complained of feeling hot and that his skin itched like mosquito bites. He seems "cooler and calmer now and no longer asks for a bath to relieve his itchy skin.

Answer:

Lispro (Humalog brand) is an insulin analogue that works faster and doesn't last as long as regular. It is not a panacea that will definitely normalize blood sugars, but another "insulin" to chose from with a different time action to help try to better match the food and insulin to keep the blood sugar normal. In some people, it works so quickly that their blood sugar may drop rapidly if they don't eat.

Humalog before breakfast will help the blood sugar from increasing soon after the meal (faster than regular). Although Eli Lilly recommends that you can substitute equal amounts of humalog for regular when switching from regular to Humalog, they do caution that some individuals may need a smaller dose of Humalog than regular. Also, in some individuals, the blood sugar may be better 1-2 hours after eating on Humalog than on regular, but the Humalog may not last long enough, and the blood sugar may actually be higher 4 hours later on Humalog than on regular.

In some patients whom I switch to Humalog, I gradually start subtracting part of the regular and substituting Humalog so I can try to see when the humalog is working and avoid severe lows in individuals who are very sensitive to the Humalog. I have some patients using both Humalog and regular together to take advantage of both the more rapid action of Humalog and the longer action of regular (and spread the time of insulin action out more).

The most important thing is to closely work with your endocrinologist. Most endocrinologists (including myself) are using Humalog for the first time this month and it will take us all a while to get more practical experience with it.

Any low blood sugar can cause a rapid increase in heart rate regardless of which insulin is causing the low. Unless the child has an underlying problem with his heart, the increase in heart rate should not cause any problems (The heart rate goes up with exercise too).

You did not mention it, but I assume your child is also taking either NPH or Lente in addition to the Regular or Humalog. Occasionally, patients who have recently started insulin, can develop itching from the insulin. This itching is usually near the site of injection, though more infrequently can be generalized. This is usually temporary and almost never leads to a serious allergic reaction such as swelling of the lips or difficulty breathing. It would be unusual for this reaction to occur only with regular and not also with NPH or Lente, so it is unlikely that switching from regular to Humalog was the reason the itching stopped if your child is also taking NPH or Lente. Of course, if your child does ever take regular again and the itching returns, I would make sure to let your physician know and suggest reporting this to Eli Lilly.

TGL

Original posting 5 Oct 96

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.